Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 5, NWS State College, PA

April 21, 2004Clearfield County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Apr 21, 2004, 7:56 PM EDT for Clearfield County, Pennsylvania. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 21, 2004, 7:56 PM EDT (23:56 UTC)
Expired
Apr 21, 2004, 8:45 PM EDT
In force
49 min
Issued by
NWS State College, PA
Area
Counties, with a storm outline in the text

County Clearfield County, PA

The radar

The State College radar (KCCX), 39 km from the middle of the area, began a volume at 23:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 11.9 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2004-04-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2004-04-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 178 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-88 J/kg
Mixed-layer LCL
1357 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
178 m²/s²
0-3 km storm-relative helicity
283 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

322 
WUUS51 KCTP 212356
SVRCTP
PAC033-220045-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
754 PM EDT WED APR 21 2004

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CLEARFIELD COUNTY IN CENTRAL PENNSYLVANIA

* UNTIL 845 PM EDT

* AT 754 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED TWO
  SEVERE THUNDERSTORMS OVER CURWENSVILLE...OR 9 MILES SOUTHWEST OF   
  CLEARFIELD...AND THE SECOND 4 MILES WEST OF IRVONA...MOVING 
  NORTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORMS WILL BE NEAR...
  HYDE...JEFFRIES AND IRVONA AROUND 800 PM EDT...
  CLEARFIELD AROUND 805 PM EDT...
  WOODLAND AROUND 810 PM EDT...
  LECONTES MILLS AND WALLACETON 825 PM EDT...

THE MAIN THREAT FROM THE STORMS IS A DAMAGING WIND GUST. EXPECT GUSTS
TO EXCEED 60 MPH. THESE WINDS CAN EASILY KNOCK DOWN TREES AND POWER
LINES...AND CAUSE PROPERTY DAMAGE. LARGE HAIL IS ALSO POSSIBLE. THE
SAFEST PLACE TO BE DURING A SEVERE THUNDERSTORM IS INSIDE A
SUBSTANTIAL SHELTER...AWAY FROM WINDOWS.

REMEMBER...SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR
NO ADVANCED WARNING.

LAT...LON 4100 7861 4075 7865 4107 7809 4124 7833

LAMBERT/GARTNER

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 21, 3:45 PM EDT, 4 hours 11 minutes earlier.

Area forecast discussion, Apr 21, 3:45 PM EDT, 4 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
345 PM EDT WED APR 21 2004

.SHORT TERM...
COLD FRONT WILL APPROACH THE AREA THIS EVENING AND BEGIN TO MOVE
THROUGH OVERNIGHT.  BEST CHANCE OF PRECIP WILL BE IN THE NW
MOUNTAINS THIS EVENING BEFORE SPREADING EASTWARD AS THE NIGHT WEARS
ON.  COULD ALSO SEE ISOLATED TSTORMS FORM OFF OF THE TERRAIN OUT
AHEAD OF THE FRONT LATE THIS AFTERNOON AND EVENING AS DEWPOINTS
SLOWLY RISE TOWARD 60F...ALTHOUGH MID LEVEL CAP SUPPRESSING ANY
CONVECTION AT THIS TIME.

WILL BE A MINIMUM IN PRECIP LATE BEFORE CONVECTION AGAIN KICKS OFF
NEAR THE FRONTAL BOUNDARY AGAIN TOMORROW...MAINLY ACROSS THE SOUTH.
POSSIBILITY FOR A FEW STRONGER STORMS TOMORROW AS CAPE AND WIND
DYNAMICS AGAIN SUPPORT TSTORMS...BUT WITHOUT THE HINDRANCE OF
TODAY/S CAP.

FRONTAL BOUNDARY LIFTS NORTHWARD THU NIGHT INTO FRI KEEPING
SCATTERED ACTIVITY IN THE AREA BEFORE FINALLY GETTING A KICK BACK
ACROSS CWA ONE LAST TIME FRI NIGHT.

RXR

.LONG TERM...
STUBBORN BOUNDARY CROSSES THE AREA ONCE AGAIN FRIDAY NIGHT WITH
WIDESPREAD RAIN SHOWERS BEFORE PUSHING SOUTH OF CENTRAL PA SAT
MORNING. WL KEEP SATURDAY DRY ALL AREAS WITH HIGH PRESSURE DIRECTING
COOLER AND DRIER AIR SOUTHWARD FROM ONTARIO AND QUEBEC. RESPITE
APPEARS SHORTLIVED HOWEVER AS THE FRONT WILL LIFT NORTHWARD SUNDAY
DUE TO RETURN FLOW AROUND THE DOUBLE BARREL HIGH. WARM FRONTAL
PASSAGE SUNDAY WILL BE FOLLOWED BY COLD FRONT NEAR TIME OF MAX
HEATING SUNDAY AFTERNOON...AND THEN *MUCH* COLDER AIR FOR MON AND
TUES. IN FACT...MONDAYS HIGHS WILL LIKELY OCCUR AT MIDNIGHT SUNDAY
EVENING...ESPECIALLY ACROSS SOUTHEAST PORTIONS OF THE FORECAST AREA
WHICH WILL BE IN THE VICINITY OF THE 850 MB THERMAL RIDGE AT THAT
TIME. CONTINUED COOL BUT WITH GRADUALLY IMPROVING CONDITIONS
TUESDAY-WEDNESDAY WITH SMALL CHANCE POPS UNDER ANOMALOUS 850 MB COLD
POOL.

DEVOIR
&&

.PRELIMINARY POINT TEMPS/POPS...
HARRISBURG     57  74  54  68 /  30  50  50  30
WILLIAMSPORT   56  71  49  63 /  50  40  50  40
BRADFORD       51  60  42  58 /  70  30  70  50
JOHNSTOWN      55  62  50  63 /  60  60  70  50
ALTOONA        56  70  50  65 /  60  50  70  40
STATE COLLEGE  56  70  51  63 /  60  50  70  40
SELINSGROVE    57  72  52  64 /  50  40  50  40
LANCASTER      53  76  55  69 /  30  40  50  30
YORK           56  75  54  70 /  30  50  50  30
&&

.CTP WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
&&
Hazardous weather outlook, Apr 21, 12:35 PM EDT, 7 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1235 PM EDT WED APR 21 2004

PAZ024>028-033>036-056-057-059-063>066-211827-
ADAMS PA-BEDFORD PA-BLAIR PA-CAMBRIA PA-CUMBERLAND PA-DAUPHIN PA-
FRANKLIN PA-FULTON PA-HUNTINGDON PA-JUNIATA PA-LANCASTER PA-
LEBANON PA-MIFFLIN PA-PERRY PA-SOMERSET PA-YORK PA-
1235 PM EDT WED APR 21 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY:
THERE IS A SLIGHT RISK OF ISOLATED SEVERE THUNDERSTORMS THIS
AFTERNOON AND EVENING. ISOLATED SHOWERS AND THUNDERSTORMS WILL
DEVELOP THIS AFTERNOON OVER THE SOUTH CENTRAL MOUNTAINS AND MOVE
NORTHWARD THROUGH THE EARLY EVENING HOURS BEFORE WEAKENING.  A FEW OF
THESE STORMS MAY BECOME SEVERE...CAPABLE OF PRODUCING LARGE HAIL AND
STRONG DAMAGING WINDS GUSTS.

SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY:

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Apr 21, 6:34 PM EDT, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
634 PM EDT WED APR 21 2004

PAZ004-212330-
WARREN-
634 PM EDT WED APR 21 2004

...HEAVY SHOWERS AND A FEW STRONG THUNDERSTORMS WILL AFFECT WARREN
COUNTY THROUGH 730 PM...

AT 625 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
HEAVY SHOWERS AND EMBEDDED STRONG THUNDERSTORM ALONG A LINE
EXTENDING FROM 9 MILES NORTH OF UNION CITY TO 4 MILES SOUTHEAST OF
UNION CITY TO 9 MILES WEST OF FRANKLIN...MOVING NORTHEAST AT 40 MPH.
THE THUNDERSTORMS WILL BE NEAR COLUMBUS AROUND 645 PM...SPRING
CREEK...BEAR LAKE AROUND 650 PM...LOTTSVILLE...GRAND
VALLEY...ENTERPRISE AROUND 655 PM...SUGAR GROVE...GARLAND AROUND 705
PM...YOUNGSVILLE AND TIDIOUTE AROUND 710 PM.

BRIEF HEAVY DOWNPOURS...WIND GUSTS TO 40 MPH AND SMALL HAIL ARE
POSSIBLE WITH THIS LINE OF STORMS. AFTERWARD...SHOWERS OF VARYING
INTENSITY WILL CONTINUE AHEAD OF A COLD FRONT THROUGH MUCH OF THE
EVENING.

LAMBERT
Special weather statement, Apr 21, 7:44 PM EDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
744 PM EDT WED APR 21 2004

PAZ010>012-017-220045-
CAMERON-CLEARFIELD-ELK-NORTHERN CLINTON-
744 PM EDT WED APR 21 2004

...A LINE OF STRONG THUNDERSTORM WILL AFFECT THE COUNTIES OF
CLEARFIELD...CAMERON...ELK AND CLINTON THROUGH 845 PM...

AT 743 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF RAPIDLY DEVELOPING...STRONG THUNDERSTORMS EXTENDING FROM 9
MILES NORTHEAST OF CLEARFIELD....TO 8 MILES NORTH OF EBENSBURG...
MOVING NORTHEAST AT 25 MPH. THE THUNDERSTORMS WILL BE NEAR IRVONA
AROUND 750 PM...BENEZETTE...WOODLAND AROUND 800 PM...JEFFRIES...GLEN
HOPE AROUND 805 PM...COALPORT AROUND 810 PM...HICKS RUN...LECONTES
MILLS AROUND 815 PM...DRIFTWOOD AND WALLACETON AROUND 820 PM.

BRIEF...VERY HEAVY RAIN WILL FALL...AND POSSIBLY CAUSE WATER TO POND
ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

WIND GUSTS TO 50 MPH AND SMALL HAIL ARE ALSO POSSIBLE WITH THESE
STORMS...ALONG WITH OCCASIONAL DANGEROUS CLOUD TO GROUND LIGHTNING.
DO NOT SEEK SHELTER UNDER TREES OR STAY IN THE OPEN WHEN LIGHTNING
THREATENS.

LAMBERT

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.